Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 2001 Oct 2;135(7):502-6.

Delayed-onset heparin-induced thrombocytopenia and thrombosis.

Author information

  • 1Hamilton Regional Laboratory Medicine Program, Hamilton General Hospital, Hamilton Health Sciences, 237 Barton Street East, Hamilton, Ontario L8L 2X2, Canada.

Abstract

BACKGROUND:

Heparin-induced thrombocytopenia is a prothrombotic drug reaction caused by platelet-activating antibodies that recognize complexes of platelet factor 4 and heparin.

OBJECTIVE:

To describe a syndrome termed delayed-onset heparin-induced thrombocytopenia, in which thrombocytopenia and thrombotic events begin 5 or more days after withdrawal of heparin.

DESIGN:

Case series.

SETTING:

Secondary and tertiary care hospitals.

PATIENTS:

12 patients who presented with serologically confirmed, delayed-onset heparin-induced thrombocytopenia, including 6 outpatients presenting after hospital discharge.

MEASUREMENTS:

The platelet serotonin-release assay was used to measure IgG-induced heparin-dependent and heparin-independent platelet activation; an enzyme immunoassay that detects IgG against platelet factor 4-heparin complexes was also used.

RESULTS:

Patients with delayed-onset heparin-induced thrombocytopenia presented with thrombocytopenia and associated thrombosis a mean of 9.2 days (range, 5 to 19 days) after stopping heparin therapy. Nine patients received additional heparin, with further decrease in platelet counts. Compared with controls, patients with delayed-onset heparin-induced thrombocytopenia had higher titers of IgG antibodies to platelet factor 4-heparin and greater IgG-induced heparin-dependent and heparin-independent platelet activation.

CONCLUSIONS:

Delayed-onset heparin-induced thrombocytopenia should be suspected when patients present with thrombocytopenia and thrombosis up to 3 weeks after exposure to heparin. This syndrome could be caused by high titers of platelet-activating IgG induced by heparin.

PMID:
11578153
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk